Format

Send to

Choose Destination
See comment in PubMed Commons below
J Med Case Rep. 2011 Aug 20;5:399. doi: 10.1186/1752-1947-5-399.

Lipid rescue of massive verapamil overdose: a case report.

Author information

1
Department of Medicine, Oregon Health and Science University, 3181 SW Sam Jackson Park Road, Portland, Oregon, 97201 USA. haggda@ohsu.edu.

Abstract

INTRODUCTION:

Massive intentional verapamil overdose is a toxic ingestion which can cause multiorgan system failure and has no currently known antidote.

CASE PRESENTATION:

The patient is a 41-year-old Caucasian woman who ingested 19.2 g of sustained release verapamil in a suicide attempt. Our patient became hypotensive requiring three high-dose vasopressors to maintain arterial pressure. She also developed acute respiratory failure, bradycardic ventricular rhythm necessitating continuous transvenous pacing, and anuric renal failure. Our patient was treated with intravenous calcium, bicarbonate, hyperinsulinemic euglycemic therapy and continuous venovenous hemodialysis without success. On the fourth day after hospital admission continuous intravenous lipid therapy was initiated. Within three hours of beginning lipid therapy, our patient's vasopressor requirement decreased by half. Within 24 hours, she was on minimal vasopressor support and regained an underlying junctional rhythm. After three days of lipid infusion, she no longer required inotropic agents to maintain blood pressure or pacing to maintain stable hemodynamics.

CONCLUSIONS:

Intravenous fat emulsion therapy may be an effective antidote for massive verapamil toxicity.

PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for BioMed Central Icon for PubMed Central
    Loading ...
    Support Center